How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. P. Jyoti Your Own Question
Dr. P. Jyoti
Dr. P. Jyoti, Consultant MD
Category: Medical
Satisfied Customers: 9126
Experience:  17 yrs experience in treating OPD & Emergency patients.
11269312
Type Your Medical Question Here...
Dr. P. Jyoti is online now
A new question is answered every 9 seconds

I have taken 0.5 mg alprazalam 4 times daily for 35 years.

Customer Question

I have taken 0.5 mg alprazalam 4 times daily for 35 years. I have broke out with hives this past week when I attempted to take 31/2 alprazalam with 1/2 5mg of valium. Hoping to change over to valium slowly as it has a longer life time. I am 85 years of age and don't think that going off of all meds at this age would be worth it. After one week, I have come down with hives. Scared, I stopped the valium and went back to alprazalam only. My doctor does not believe my hives are from valium as they are same family as alprazalam. My hives disappear when I take a alprazalam and I feel calm. Then, the hives come back when sleeping or when the alprazalam wears off. I became addicted years ago when I was in a study group. Thank You.
Submitted: 1 year ago.
Category: Medical
Expert:  Dr. P. Jyoti replied 1 year ago.
Hello,
It does seem unlikely that valium could be causing your hives, but still it may be a possibility.
Valium as your doctor said are from the same family, but this by itself does not rule it out completely. But the fact that your hives appeared after you started taking valium and disappeared when you stopped it suggests that it may be the cause.
You can discuss with your doctor about using some other Benzodiazepine - both Nitrazepam and Lorazepam will be useful for you. THis can enable you to get off alprazolam plus avoid the hives.
Hope this shows you the way forward - wish you good health and a quick recovery.
I trust my answer has helped you gain more knowledge and confidence about your problem and in knowing what to discuss with your doctor.
Please remember to rate my service once you have all the information you need.
If you have any other questions, please ask me – I’ll be happy to respond. Bonus is always welcome - Thank you!
Dr.P.Jyoti, MD.